Drought, Boone
- When
- November 1, 12:00 AM CST to November 26, 7:00 AM CST
- Where
- Boone forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.323, -88.823 (the zone’s center; the record gives no point)
Severe drought conditions carried into November from an abnormally dry October. However, frequent bouts of rain improved drought conditions throughout the first few weeks of November.
Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
Severe drought conditions carried into November from an abnormally dry October. However, frequent bouts of rain improved drought conditions throughout the first few weeks of November. O'Hare Airport ended the month with 3.63 of rain, 1.2 more than its monthly average of 2.42. The Rockford Airport fell only about 0.2 shy of its monthly normal with 2.04.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Oct 31, 11:30 PM CST, 30 minutes earlier. Its key messages:
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
1230 AM CDT Fri Nov 1 2024
.KEY MESSAGES...
- Windy and much cooler conditions expected late this afternoon
and evening for outdoor activities and trick or treaters.
- Brief quiet, dry, seasonable stretch tonight through Saturday.
- Unseasonably warm with periods of widespread rain and some
thunderstorms Sunday through Tuesday.
&&
.DISCUSSION...
Issued at 225 PM CDT Thu Oct 31 2024
Through Friday night:
A surface cold front continues to sweep eastward across the area
early this afternoon. A very narrow (~5 miles wide) band of
showers is accompanying the front, followed by an abrupt and very
gusty (40 to 50 mph) west-southwesterly wind shift. While the
passage of the front marks the end of precipitation for the area
today, temperatures will continue to drop through the 50s and into
the 40s late this afternoon into early this evening. This in
combination with winds gusting 35 to 45 mph will make for a
blustery Halloween evening. Accordingly, be prepared for such
conditions while outdoors and treat-or-treating this evening.
Winds will remain gusty this evening before the winds and gusts
abate overnight as a surface high builds eastward across IA. With
this in mind, we made no changes to the going wind advisory
headline, which remains in effect for northern IL (generally north
of I-80) through 10 pm this evening. Expect temperatures
overnight to bottom out in the lower to mid 30s, with slightly
warmer readings in the city and near Lake Michigan.
Surface high pressure will move overhead during the day Friday.
This will promote light winds and mostly sunny skies for the area.
Temperatures will be more seasonable, with highs expected to to be
in the low to mid 50s. Quiet and cool weather will persist Friday
night, with overnight temperatures once again falling into the low
to mid 30s outside of the city.
KJB
Saturday through Thursday:
A longwave trough digging southeast from the Pacific Northwest
Friday night will phase with a sub-tropical wave over the desert
southwest on Saturday. Deep western CONUS troughing will ensue,
quickly transporting an unseasonably warm airmass and feed of
tropical Gulf of Mexico moisture into the mid-Mississippi River
Valley beginning Sunday. The resulting thermodynamic parameter
space will be quite anomalous for early November, with ensemble
mean PWAT values of around 1.6" at or above record values, and
lower tropospheric temperatures closer to the 95th percentile of
climatology. Adding in the stronger dynamics associated with
the trough, late this weekend through early next week is shaping
up to be a very wet period that should alleviate the growing
drought from the past couple months. The overall message for
northern Illinois into northwest Indiana is for periods of
widespread rain with embedded thunderstorms from late Saturday
night through Tuesday. Additionally, there is a highly
conditional nocturnal severe weather threat late Monday evening
into early Tuesday morning as a strongly forced front encounters
a high-shear/low-CAPE (200-400 J/kg) environment near and
especially west of the western CWA.
The corridor of highest rainfall totals has contracted while
shifting slightly eastward within the broader ensemble suite
(and particularly the GEFS). While the highest totals still
favor just west of the forecast area, the eastward shift now
puts at least the western northwest third of the forecast area
into an area of higher probs in the 3-4" range. Overall flooding
concerns remain muted for the time being, owing to the ongoing
drought as well as the drawn out period of rain with multiple
waves. If we start to see guidance favoring the higher end of
forecast rainfall totals (e.g. 4"+), river rises and some short-
lived localized areal flooding (especially with any
thunderstorms) will become more likely.
Kluber
&&
.AVIATION /06Z TAFS THROUGH 12Z SATURDAY/...
Issued at 1230 AM CDT Fri Nov 1 2024
- Strong and gusty west-northwest winds will quickly subside
overnight
- Borderline MVFR/VFR CIGS overnight will scatter out toward
sunrise
- Chance for lake breeze to result in wind shift to light
easterly at ORD and MDW late this afternoon
Area of high end MVFR/low end VFR CIGS over WI and northern IL
is expected to dissipate overnight. This should allow for CIGS
to scatter out at the terminals toward, or perhaps just prior
to, sunrise this morning. Once these CIGS scatter out, VFR
conditions should prevail through the remainder of the TAF cycle
with skies becoming clear by this afternoon.
Winds will remain elevated through at least the first half of
the overnight hours with gusts of 25-30kt expected. Winds and
gustiness should abate rather quickly toward sunrise and likely
end up around or just below 10kt by sunrise.
Northwest winds will continue to diminish after sunrise, likely
becoming light and variable this afternoon. The light winds
should allow a lake breeze to develop and penetrate inland,
potentially causing a wind shift to easterly later this
afternoon at ORD and MDW. Confidence is a little low to
introduce a lake breeze wind shift at this time, but it will be
re-evaluated with the subsequent TAF updates this morning.
- Izzi
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...Gale Warning until 1 AM CDT early this morning for the IL and
IN nearshore waters.
&&
Visit us at weather.gov/chicagoHazardous Weather Outlook National Weather Service Chicago/Romeoville IL 1006 PM CDT Thu Oct 31 2024 ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002- 010-011-019-020315- Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage- La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford- Northern Cook-Central Cook-Southern Cook-Northern Will- Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton- 1006 PM CDT Thu Oct 31 2024 /1106 PM EDT Thu Oct 31 2024/ This Hazardous Weather Outlook is for portions of north central Illinois...northeast Illinois and northwest Indiana. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Sunday and Monday... Limited Flooding Risk. Limited Thunderstorm Risk. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be necessary through tonight. LMZ740>745-020315- Winthrop Harbor to Wilmette Harbor IL- Wilmette Harbor to Northerly Island IL- Northerly Island to Calumet Harbor IL- Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN- Burns Harbor to Michigan City IN- 1006 PM CDT Thu Oct 31 2024 This Hazardous Weather Outlook is for portions of the Illinois nearshore waters of Lake Michigan and the Indiana nearshore waters of Lake Michigan. .DAY ONE...Tonight. Weather hazards expected... Gale force winds and or very hazardous waves late this evening. Hazardous conditions for small craft overnight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Friday... Hazardous conditions for small craft are likely. Sunday and Monday... Hazardous conditions for small craft are likely. Limited Thunderstorm Risk. Tuesday... Hazardous conditions for small craft are likely. Ogorek Visit us at www.weather.gov/chicago Follow us on Facebook, Twitter, and Youtube at: www.facebook.com/nwschicago www.twitter.com/nwschicago www.youtube.com/nwschicago
The national radar mosaic for the moment the first event began.
18 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2024Every state in 2024This day in weather historyWarnings in Illinois, November 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1223242, 1223243, 1223244, 1223245, 1223246, 1223247, 1223248, 1223249, 1223250, 1223251, 1223252, 1223253, 1223254, 1223255, 1223256, 1223257, 1223258, 1223259.